MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0825
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/25/2024
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery using pod coils, ruby coils and a lantern delivery microcatheter (lantern).During the procedure, while advancing a pod coil through the lantern, the hospital tech experienced resistance and kinked then fractured the pusher assembly of the pod coil.Therefore, the pod coil was removed.It was reported that the pod coil was intact and was connected to the fractured pusher assembly.It was reported that a second pod coil was unable to advance through the lantern and was removed.Next, while advancing a ruby coil through the lantern, the hospital technician experienced resistance.It was noted that a small section of ruby coil was outside of the lantern.The physician then decided to remove the ruby coil.While retracting the pusher wire, the physician noticed under fluoroscopy that the ruby coil was not moving and the ruby coil had fractured.Therefore, the guide catheter and lantern containing the ruby coil were removed.The procedure was completed with additional ruby coils and a new lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil could not confirm the reported fracture.Evaluation revealed that the embolization coil was intact with the pusher assembly and had offset coil winds.The offset coil winds is likely the reported damage.If the device is advanced against resistance during use, damage such as this may occur.During evaluation, the ruby coil was able to be advanced through a demonstration lantern with resistance due to the offset coil winds.Penumbra devices are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Note: based on the investigation findings, this is not considered a reportable event.This event did not and, if it were to recur, it would not cause or contribute to serious deterioration or death.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key19353363
Report Number3005168196-2024-00195
Device Sequence Number7724990
Product Code HCG
UDI-Device Identifier00814548018850
UDI-Public814548018850
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY2C0825
Device Lot NumberF00010398
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/25/2024
Supplement Date Received by Manufacturer06/27/2024
Initial Report FDA Received Date05/20/2024
Supplement Report FDA Received Date07/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/22/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexMale
Date Report Sent to FDA01/01/2005